Case 70 – part 2 – summary

We have a 76 year old gentleman with AF and a recent CVA making him high risk for thromboembolic events. 

He was on dabigatran and presented 5 hours after taking his last dose with haematemesis and a perforated DU. 

Dabigatran may increase aptt although this can not be directly used to measure levels. Thrombin time is very sensitive for the presence of dabigatran and a normal thrombin time will exclude significant levels of dabigatran. Although dabigatran monitoring was not done in this case this can be done with either a chromogenic factor II assay or a dilute thrombin clotting time assay. 

The patient was given idarucizumab, a monoclonal antibody for reversal of dabigatran effect, and had successful surgery. The surgeon is concerned about bleeding risk in the immediate post operative period, and 24 hours post operatively the patient is given prophylactic tinzaparin. The patient developed some renal impairment post operatively and was started on therapeutic tinzaparin with anti Xa monitoring after 48 hours when the surgical team were happy that there was less risk of bleeding. There was no further bleeding and the renal function improved. The patient was eventually restarted back on dabigatran and discharged.

Is there anything anyone wants to ask/add? Is there anything you would have done differently? Look out for our 3rd and final short case tomorrow.

Join us on Twitter @TeamHaem and let us know what your thoughts are, what questions you have and what you want to do as we see this case evolve over the next week. Remember to use #teamhaem on all your posts to help us follow the case! Please note – all cases on TeamHaem are entirely fictional to protect patient confidentiality. TeamHaem are not a position of authority. It is an educational platform to allow discussion and learning

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Anticoagulation, Related to other specialities and tagged , , , , . Bookmark the permalink.